IDEAS home Printed from
   My bibliography  Save this paper

On matrix-exponential distributions in risk theory


  • Alessandra Carleo
  • Mariafortuna Pietroluongo


In this paper, a particular class of matrix-exponential distributions is described, also with respect to its use in risk theory, namely phase-type distributions. Phase-type distributions have the important advantage of being suitable for approximating most of other distributions as well as being mathematically tractable. After a review on phase-type distributions and their properties, a possible use in risk theory is illustrated. Modelling both interarrival claim times and individual claim sizes with this class of distributions an explicit formula for the probability of ultimate ruin is given.

Suggested Citation

  • Alessandra Carleo & Mariafortuna Pietroluongo, 2014. "On matrix-exponential distributions in risk theory," Discussion Papers 2_2014, CRISEI, University of Naples "Parthenope", Italy.
  • Handle: RePEc:crj:dpaper:2_2014

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Jang, Jiwook, 2007. "Jump diffusion processes and their applications in insurance and finance," Insurance: Mathematics and Economics, Elsevier, vol. 41(1), pages 62-70, July.
    2. Stanford, D.A. & Avram, F. & Badescu, A.L. & Breuer, L. & Silva Soares, A. Da & Latouche, G., 2005. "Phase-type Approximations to Finite-time Ruin Probabilities in the Sparre-Andersen and Stationary Renewal Risk Models," ASTIN Bulletin, Cambridge University Press, vol. 35(1), pages 131-144, May.
    3. Ahn, Soohan & Badescu, Andrei L., 2007. "On the analysis of the Gerber-Shiu discounted penalty function for risk processes with Markovian arrivals," Insurance: Mathematics and Economics, Elsevier, vol. 41(2), pages 234-249, September.
    4. Hipp, Christian, 2006. "Speedy convolution algorithms and Panjer recursions for phase-type distributions," Insurance: Mathematics and Economics, Elsevier, vol. 38(1), pages 176-188, February.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Matrix-exponential distribution; Phase-type distribution; Ruin probability; Markov chain.;

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:crj:dpaper:2_2014. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Margherita Gallo). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.